Alert archive / Texas / Small Craft Advisories in 2016

Small Craft Advisory 49, NWS Houston/Galveston, TX

September 22, 2016

NWS Houston/Galveston, TX issued this small craft advisory at Sep 22, 2016, 3:32 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Sep 22, 2016, 3:32 AM CDT (08:32 UTC)
Expired
Sep 22, 2016, 7:57 AM CDT
In force
4 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

975 
WHUS74 KHGX 220832
MWWHGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
332 AM CDT THU SEP 22 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM...

.A COMPACT LOW PRESSURE SYSTEM WILL MOVE OUT OF THE AREA ALLOWING
WINDS AND SEAS TO GRADUALLY SUBSIDE.

GMZ370-221300-
/O.NEW.KHGX.SC.Y.0049.160922T0832Z-160922T1300Z/
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
332 AM CDT THU SEP 22 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM CDT THIS
MORNING. 

* WINDS...15 TO 25 KNOTS.

* SEAS...5 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
1 follow-up statement
714 
WHUS74 KHGX 221257
MWWHGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
757 AM CDT THU SEP 22 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

.WINDS HAVE RELAXED ACROSS THE AREA.

GMZ370-221400-
/O.CAN.KHGX.SC.Y.0049.000000T0000Z-160922T1300Z/
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
757 AM CDT THU SEP 22 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS CANCELLED
THE SMALL CRAFT ADVISORY. 

WINDS HAVE RELAXED.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Sep 22, 12:08 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Sep 22, 12:08 AM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1208 AM CDT Thu Sep 22 2016

.AVIATION...
With the forecast still appearing to be on track, have made very
little changes in this cycle, though have delayed the onset of fog
at a couple sites just a bit. While still awaiting the majority
of this evening's short range models, there is some mixed opinion
so far, with the RAP significantly backing off from this afternoon
and the Texas Tech WRF and NSSL ensemble persisting in developing
isolated to scattered light showers to IAH (and potentially
further). So the VCSH will likely remain, given an expected
environment that should result in some shower development and
guidance supporting that view, will keep existing precip
references. Though there is some evidence that references at the
northern sites may be justified, will hold them out for now with
uncertainty in just how quickly sufficiently deep moisture will
return.

Luchs

&&

.PREV DISCUSSION... /ISSUED 930 PM CDT Wed Sep 21 2016/

DISCUSSION...
Surface obs at 02z show light/calm winds and dewpoints in the
60s/70s. Temperatures have cooled into the low/mid 70s in a few
areas across SE Texas and most of the area should have min temps
in the low 70s. I hesitate to call these conditions dry but better
than having dewpoints in the upper 70s.

Speaking of moisture, moisture return should begin tomorrow and
increase through the end of the week. Rain chances will increase
accordingly. Water vapor imagery shows an upper low over the
Pacific coast which should open up into a long wave trough over
the Rockies for the weekend. A cold front, yes you read that
right, will move into Texas during the weekend and reach SE Texas
late Sunday into next Monday. Precipitable water values increase
to 2-2.2 inches for the weekend. Upper level pattern becomes more
diffluent Sunday night into Monday as well with the trough over
the high plains. The trough moves east slowly with the cold front
slowing down and gradually pushing off the coast late Monday into
Tuesday. Given the moisture, frontal boundary and upper level
pattern...environment will be favorable for heavy rainfall and
maybe severe weather. Instability will be decreasing through the
weekend and early next week as the front moves towards the coast.
Greatest threat for severe weather may be Saturday/Sunday but
lower on Monday. Any flood threat will likely be delayed until
Sunday/Monday given relatively dry antecedent soil conditions.
Overall think there could be a good 2-3 inches of rain for the
event but again stronger storms that can realize the high moisture
could produce that much in just an hour. That will be the
challenging part of the forecast.

Frontal boundary should stall in the Gulf Tuesday into Wednesday,
but according to the GFS could quite possibly move back north as
a warm front late Wednesday. This would bring back rain chances
to the forecast. On the other hand the ECMWF is stronger with the
front and shows the front well into the Gulf. The reality is that
it is looking more likely that a bonafide cold front will push
through SE Texas early next week. It is hard to think that there
could actually be low temps in the 60s and high temps in the low
80s.

Overpeck

AVIATION...00Z TAF DISCUSSION
VFR conditions expected through much of the night, but do expect
at least some thin overnight fog to crop up at the usual suspects,
the north and the SGR/LBX duo (no word on Keyser Soze). Only went
to MVFR at these locations, with CXO seeing the most significant
reduction. If we see a repeat of last night/this morning, this
will not be aggressive enough at SGR/LBX. But since the previous
afternoon had rain to provide additional surface moisture, and
today was drier, don't think we'll quite match that performance
overnight.

Tomorrow, the main challenge will be the extent of afternoon
convection. With flow becoming more onshore and the presence of a
coastal trough progged in all the guidance, there's at least some
potential for some showers to pop up near the coast. Several
models in the hi-res, short term guidance takes some shower
development as far north as IAH. Precipitable water is increased
over today, but still not exceptionally high...so for now will
tentatively leave the VCSH mentions in to IAH. But, with most of
this short range guidance refreshing this evening, later cycles
may choose to remove the mention if they come in drier. Big
picture - isolated shower development should be expected, but
their impact on specific sites is relatively uncertain.

Luchs

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      73  94  74  92  75 /   0  10  10  30  10
Houston (IAH)              74  92  76  91  76 /  10  20  10  40  20
Galveston (GLS)            82  90  81  88  81 /  10  20  20  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...39
Aviation/Marine...25
Hazardous weather outlook, Sep 21, 7:35 AM CDT, 19 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
735 AM CDT WED SEP 21 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221245-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
735 AM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-221245-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
735 AM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 4:05 AM CDTSpecial Marine WarningHGX115 min

Nearby

Small Craft Advisories in Texas, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.